- Allergic reaction (Type 1 hypersensitivity reactions) and heart attack (acute coronary syndromes) may be triggered by several drugs in Kounis syndrome condition
- Kounis syndrome or acute coronary syndrome is caused by allergic reaction to a drug or substance
- Diclofenac sodium a widely used NSAID (non-steroidal anti-inflammatory drug) may stimulate allergic reactions, including heart failure at an incidence, higher than reported
- It is henceforth suggested that heart attack risk due to allergic reactions to these drugs must be kept in mind when prescribing
Kounis syndrome (KS) also known as allergic angina syndrome is characterized by acute coronary syndromes that are known to be triggered by allergic reactions (Type 1 hypersensitivity reactions) due to certain drug intake as reported in a case report at Japanese College of Cardiology, published in the Journal of Cardiology Cases by Elsevier.
Allergic reactions may intensify as a result of drug intake, thereby driving to varied clinical conditions. Several drugs are known to be associated with Kounis syndrome, among which anti-inflammatory, anti-histaminic, and antibiotic drugs are the most frequently responsible agents.
In recent decades, NSAIDs (Non-steroidal anti-inflammatory drugs - commonly used in alleviating pain and inflammation) have been blamed for the development of acute coronary syndromes (ACS - sudden, reduced blood flow to the heart that may cause a heart attack), referred to as Kounis syndrome. The syndrome was first described in 1991 by Kounis and Zavras.
- Type 1 - Vasospasm occurring in normal coronary arteries
- Type 2 - Atherosclerotic plaque rupture
Drug-Induced Heart Attack in Kounis SyndromeThe case report demonstrates the event of Type 2 Kounis syndrome that leads to acute anterior myocardial infarction (heart attack) followed by cardiac arrest (heart attack, heart failure). A healthy 49-year-old male was reported to develop the syndrome soon after intramuscular injection of diclofenac sodium.
Diclofenac sodium is a broadly used NSAID that may provoke allergic reactions, including heart failure in the present case. Earlier studies have also mentioned the effects of diclofenac in ACS.
The equivalence between two molecules, thromboxane A2 (vasoconstrictor) and prostacyclin (vasodilator) is essential for the control of normal circulation. As the NSAIDs alter this balance between thromboxane-prostacyclin equilibrium, it causes vasospasm (narrowing of the blood vessels - arteries) followed by the development of small platelet thrombi (blood clot). Thus, the anti-prostacyclin effects are the adverse reaction of NSAIDs.
Another supportive clinical feature apart from the abrupt onset of heart attack in Kounis syndrome is high levels of IgE (immunoglobulins E, a type of antibody)
The study thereby highlights the incidence of Kounis syndrome due to diclofenac which is higher than reported. It is therefore suggested that the risk of myocardial infarction probability due to allergic reactions of these drugs must be kept in mind when prescribing.
Risks and Side Effects of NSAIDsThe risk factors include:
- People over 65 years old
- Allergic reactions to NSAIDs
- Heart, liver, kidney ailments
- Hypertension and/or diabetes
- Kounis syndrome triggered by diclofenac sodium injection which leads to myocardial infarction and cardiac arrest: Caglar EmreCagliyan et al: https://doi.org/10.1016/j.jccase.2013.03.002
- Interrelationships between prostacyclin and thromboxane A2 - ( https://pubmed.ncbi.nlm.nih.gov/6258879/)
- Allergic acute coronary syndrome (Kounis syndrome) - ( https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4462222/)
- Kounis syndrome: an update on epidemiology, pathogenesis, diagnosis and therapeutic management - ( https://pubmed.ncbi.nlm.nih.gov/26966931/)
Please use one of the following formats to cite this article in your essay, paper or report:
Karishma Abhishek. (2021, March 22). Pain Killers May Lead to Heart Failure. Medindia. Retrieved on May 19, 2022 from https://www.medindia.net/news/healthinfocus/pain-killers-may-lead-to-heart-failure-200470-1.htm.
Karishma Abhishek. "Pain Killers May Lead to Heart Failure". Medindia. May 19, 2022. <https://www.medindia.net/news/healthinfocus/pain-killers-may-lead-to-heart-failure-200470-1.htm>.
Karishma Abhishek. "Pain Killers May Lead to Heart Failure". Medindia. https://www.medindia.net/news/healthinfocus/pain-killers-may-lead-to-heart-failure-200470-1.htm. (accessed May 19, 2022).
Karishma Abhishek. 2021. Pain Killers May Lead to Heart Failure. Medindia, viewed May 19, 2022, https://www.medindia.net/news/healthinfocus/pain-killers-may-lead-to-heart-failure-200470-1.htm.